From Ontario, Canada:
I have attended various conferences on the use of Metformin with increased microalbumin. I have a client with a HbA1c of 9%, elevated microalbumin of 2000, medical chart review shows elevation of microalbumin since 1999 over 100. Patient recently started on lisinopril. The patent is on 30/70 insulin BID, and takes Metformin 250 BID. Due to increased blood sugars I recommended increasing insulin, the doc opted to increase Metformin to 850 TID. In light of increased microalbumin, was this the best move? BUN is also slightly elevated. I won't even bother ranting about the use of 30/70 insulin at the same 2 doses for the past year. Any information that you could give would be great.
My concern with metformin as the next adjustment is that this patient already has demonstrated to have a large amount of albumin in the urine. This is an indication that the kidney is involved with diabetes-related changes. My concern is that there may also be an increase in serum creatinine that would contraindicate the use of metformin. An increase in the serum creatinine above 1.5 mg/dl is considered a contraindication to the use of metformin. Even if not now, then possible in the future. I would favor an increase in the insulin dose. You will also have to monitor kidney function with addition of the lisinopril.
Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2013. Comments and Feedback.